Alert archive / California / Flash Flood Watches in 2016

Flash Flood Watch 6, NWS Los Angeles, CA

May 7, 2016Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood watch at May 7, 2016, 2:33 AM PDT for Santa Barbara County, California. It took effect at May 7, 2016, 10:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 7, 2016, 2:33 AM PDT (09:33 UTC)
In effect from
May 7, 2016, 10:00 AM PDT
Expired
May 7, 2016, 7:36 PM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA
Flood severity
None

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood watch went out at May 6, 2:44 PM PDT, 11 hours 49 minutes earlier.

Area forecast discussion, May 6, 2:44 PM PDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
244 PM PDT FRI MAY 6 2016

.SYNOPSIS...

A slow-moving low pressure system will bring cool weather to the
region through the weekend, with scattered to isolated showers and
thunderstorms through Saturday. A ridge of high pressure will
build over the area next week, resulting in a gradual warming
trend, with slightly above normal temperatures by mid-week.

&&

.SHORT TERM...(TDY-MON)

An unseasonably cold upper level low pressure system (558 DM with
temps around -21 at 500 mb) continued to spin over L.A. County early
this afternoon. Plenty of moisture lingered over the forecast area
with mostly cloudy skies and plenty of showers and isolated
thunderstorms, some with small hail and heavy rain. With continued
instability (12Z NAM sfc-based CAPE as low as 1257 J/KG over SBA
County mtns), cold 500 mb temps, cyclonic flow aloft, and strong
early May sunshine, the threat of additional showers and isolated
thunderstorms will continue thru the rest of the afternoon into
early evening over much of the region. PWAT values of around 0.85
inch is above normal for this time of year. Any further
thunderstorms that develop will not move very fast, and there is the
continued threat of heavy rain which could lead to flash flooding.
As a result, a FLASH FLOOD WATCH continues thru 8 PM for the Cuyama
Vly, mtns of SBA/VTU/L.A. Counties,and the Antelope Vly. Please see
the latest FLASH FLOOD WATCH statement (LAXFFALOX) for further
details. Any additional thunderstorms today could also produce small
hail, dangerous cloud-to-ground lightning and gusty winds. In
addition, snow levels will be around 6000 to 6500 feet thru early
evening, with a possibility of some light accumulating snowfall
above 6500 feet.

The upper level low will elongate to the w off the coast tonight,
then extend from the Great basin into far srn CA on Sat. This system
will then move e across the southern Great Basin Sat night and Sun
as upper level ridging builds off the CA coast. The upper ridging
will continue to edge eastward into srn CA Sun night and Mon.

A slight chance to chance of showers will linger across the forecast
area tonight and Sat, altho showers will be likely in the mtns this
evening and again Sat afternoon. A slight chance of thunderstorms
can also be expected Sat afternoon mainly over the mtns and Antelope
Vly thanks to lingering moisture and slight instability.

Additional rainfall amounts tonight thru Sat will be highly variable
due to the convective nature of this weather system. Most areas
across the coast and vlys should receive 0.10 inch or less. In the
mtns, 0.25 inch or less is expected. Isolated amounts closer to 0.50
inch cannot be ruled out early this evening in any heavier
thunderstorms. Snow levels of 6500 to 7000 feet are expected tonight
thru Sat. An additional couple of inches of snowfall will be
possible above 7000 feet for tonight thru Sat.

A slight chance to chance of showers will persist Sat evening in all
areas, with a slight chance of thunderstorms mainly in the mtns and
Antelope Vly. A slight chance of showers will then linger later Sat
night for the mtns and deserts. By Sun, the NAM/GFS were indicating
no measurable rain for the forecast area on Sun, with a much more
stable air mass moving in. There may be some cu buildups in the mtns
on Sun, otherwise partly to mostly cloudy skies should prevail
across the region as some moisture will linger over the area.

Some clearing skies are expected over interior areas Sun night, with
plenty of low clouds and some fog expected for coastal and vly areas
thru Mon morning. Some clouds are also expected to be banked up on
the n mtn slopes Sun night into Mon morning. It looks mostly sunny
skies should develop in all areas by midday Mon as drier air filters
into the region.

Winds tonight thru Mon will be quite gusty out of the sw during the
afternoon and evening hours across the Antelope Vly, with some sw to
nw gusts in the mtns at times. Otherwise, the onshore flow will
increase each day across the forecast area, strongest on Mon
afternoon with gusty winds also possible along the coast and in some
of the vlys and foothills.

Temps will be much cooler than normal across the area Sat thru Sun,
with highs ranging from about 5 to 15 deg below normal overall for
Sat, and 2 to 12 deg below normal for Sun. Hi temps for the cst and
vlys will be generally in the mid 60s to low 70s for Sat, and upper
60s to lower 70s for Sun. Temps will then warm to closer to seasonal
norms for much of the region on Mon, with highs in the warmest vlys
reaching the mid to upper 70s, except upper 70s to low 80s in the
Antelope Vly.

.LONG TERM...(TUE-FRI)

EC/GFS in generally good agreement Tue thru Fri. Upper level ridging
will continue to build off the CA cst thru Tue, then move into srn
CA for Wed thru Fri. Dry weather with warmer temps will prevail
across the forecast area during the period. Some night and morning
marine layer low clouds and fog should affect some of the coastal
areas s of Pt Conception Tue thru Fri, otherwise mostly clear skies
can be expected across the region thru the period. High temps will
warm to several degrees above normal away from the coast on Tue, and
to about 4 to 8 deg above normal for many areas away from the coast
Wed thru Fri. The warmest day is forecast to be Thu with highs
reaching into the mid to upper 80s in the warmest vlys, except to
around 90 in the Antelope Vly.

&&

.AVIATION...06/1800Z.

There was no marine inversion.

Moderate confidence in prevalent cigs...wavering between
BKN030-060. Occasional MVFR cigs are likely around any showers.
IFR conditions possible near any thunderstorms that
develop...though none have so far. Focus of shower and
thunderstorm threat should shift to valleys and mountains after
20Z...though KOXR and KSBA could see storms drift off mountains to
the north. 08-16Z will bring another increased potential for MVFR
cats nearly everywhere...and -SHRA for mainly los angeles county.

klax...10 percent chance for thunderstorms through 20Z.
Otherwise...SCT-BKN030-050 likely through 08Z. MVFR and -SHRA
possible 08-16Z tonight.

kbur...20 percent chance for thunderstorms through 01Z.
Cigs likely through 01Z...likely wavering between BKN020-040.
MVFR and -SHRA possible 08-16Z tonight.
&&

.MARINE...06/100 PM.
The unstable air is moving to the east...but a thunderstorm could
still form over the coastal waters south of point conception
through this afternoon. Any thunderstorm could produce localized
gusty winds or a waterspout. Otherwise...high confidence in
generally light winds under 20 KT and mild sea conditions through
the weekend. High tides to near 7 feet are expected this evening
and Saturday evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect until 8 PM PDT this evening For
      zones 38-52>54-59. (See LAXFFALOX).
PZ...NONE.

&&

PUBLIC...Sirard
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Sukup

weather.gov/losangeles
Hazardous weather outlook, May 6, 6:00 AM PDT, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI MAY 6 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-061300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY
THERE WILL BE A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS MUCH OF THE REGION TODAY...INCLUDING THE COASTAL WATERS. THE
STRONGEST THUNDERSTORMS ARE EXPECTED TO BE ACROSS THE MOUNTAINS...CUYAMA VALLEY...
AND ANTELOPE VALLEY THIS AFTERNOON AND EARLY EVENING...WHERE SLOW
MOVING STORMS COULD PRODUCE HEAVY RAINFALL WITH POTENTIAL FLASH
FLOODING. IN ADDITION...ANY THUNDERSTORM COULD PRODUCE SMALL
HAIL...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS AND
ANTELOPE VALLEY ON SATURDAY AFTERNOON ANDEARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG/KAPLAN

Nearby

Flash Flood Watches in California, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.